Minnesota, 2006Winter Storm in Minnesota, December 31, 2006
December 31, 2006 · NWS MPX · 16 events in 16 counties and zones
A large storm system developed in the Southern Plains on the 29th, and then moved to extreme western Minnesota on the 30th. then proceeded into eastern Minnesota and western Wisconsin by the late evening hours on the 31st.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large storm system developed in the Southern Plains on the 29th, and then moved to extreme western Minnesota on the 30th. This surface low pressure area...then proceeded into eastern Minnesota and western Wisconsin by the late evening hours on the 31st. A very narrow band of heavy snow set up in a north-south orientation from east central into south central Minnesota. Some of the heaviest snow totals include: 10 inches at Mankato (Blue Earth County), 10 inches at Waconia (Carver County), 8.5 inches at Montgomery (Le Sueur County), 8.0 inches at Winnebago (Faribault County), 8.0 inches at Deephaven (Hennepin County), 7.0 inches at Zimmerman (Sherburne County), and 7.0 inches at Janesville (Waseca County). Twenty to thirty mile per hour winds produced some blowing and drifting snow during much of the afternoon hours on the 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 31, 6:44 AM CST, 31 minutes earlier.
Area forecast discussion, Dec 31, 6:44 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 AM CST SUN DEC 31 2006
.UPDATE...
.DISCUSSION...ADDED SVRL COUNTIES IN SC MN INTO W TWIN CITIES METRO
FOR ADVY. COLD AIR IS RAPIDLY SURGING INTO SC MN WITH ULM DOWN
ARND 9 DEGREES IN JUST A COUPLE HOURS AS WINDS TURN NW AND BECOME
GUSTY. RATHER PRONOUNCED CLOUD TOP COOLING IN IR IMAGERY ACROSS S
MN INTO W IA WITH SYSTEM DEVELOPING MUCH NICER COMMA SHAPE. EXPECT
DYNAMIC COOLING TO MOVE INTO SC MN NEXT FEW HOURS AS SYSTEM LIFT
NORTH. SHOULD SEE A RAPID CHANGE FROM RAIN TO SNOW WITH BRIEF
PERIOD OF SLEET. EXPECT SEVERAL INCHES OF ACCUM IN A MATTER OF A
FEW HOURS. DAY SHIFT MAY HAVE TO EXPAND ADVY NORTH AND EAST...AND
TRIM WC MN FROM ADVY AS DOUBTFUL THAT SIGNIFICANT SNOW WILL BE
ABLE TO DEVELOP THAT FAR WEST.
&&
.PREV DISCUSSION... /ISSUED 414 AM CST SUN DEC 31 2006/
DISCUSSION...
09Z WATER VAPOR IMAGERY AND THE PROFILER NETWORK DEPICT A CLOSED
LOW OVER CENTRAL OKLAHOMA...IN TANDEM WITH ANOTHER CLOSED
CIRCULATION OVER EASTERN NORTH DAKOTA. MEANWHILE...09Z SURFACE
OBS AND MSAS ANALYSIS SHOW AN INVERTED TROUGH BISECTING THE CWA.
DRY INTRUSION OF AIR APPEARS TO BE WRAPPING AROUND THE SOUTHERN
PERIPHERY OF THE NORTH DAKOTA LOW CENTER...AS INDICATED BY
DECREASING ECHOES ON RADAR IMAGERY ACROSS WEST CENTRAL
MINNESOTA...AND DECLINATION OF DEWPOINTS INTO THE TEENS JUST WEST
OF THE FORECAST AREA. THE 00Z/31 GFS INITIALIZED MUCH BETTER THAN
THE 00Z/31 NAM...AND HAD A GOOD HANDLE ON THE FASTER SURFACE
TROUGH PROGRESSION AND LOW/MID LEVEL DRYING. HAVE THEREFORE
TAILORED THE GRIDS TOWARD THE GFS...AND SPED UP THE TRANSITION TO
SNOW TODAY. EXTREME WESTERN SITES HAVE ALREADY CHANGED OVER TO
SNOW...AND ANTICIPATE MOST LOCATIONS WESTTHE TROUGH AXIS ENTERS
WESTERN WISCONSIN. WILL LIKELY HAVE TO MAKE SOME EDITS TO THE
ADVISORY AND POP/WEATHER GRIDS OUT WEST THIS MORNING...AS THE GFS
295K ISENTROPIC SURFACE CONFIRMS THE CONTINUANCE OF THE
AFOREMENTIONED DRYING TREND THERE. BETTER SNOW ACCUMULATION
POTENTIAL APPEARS TO BE ACROSS THE CENTRAL CWA /WHERE THE ADVISORY
HAS BEEN EXPANDED TO/ THIS AFTERNOON...AS THE SOUTHERN PLAINS LOW
LIFTS NORTHEAST AND A FAVORABLE DIVERGENCE/CONVERGENCE COUPLET
ARRIVES. HAVE LEANED TOWARD THE GFS COBB NUMBERS...WHICH YIELD
MAX ACCUMULATIONS GENERALLY IN THE 3 TO 5 INCH RANGE FROM ST
CLOUD...TO HUTCHINSON...TO GLENCOE...TO NEW ULM.
TEMPERATURES SHOULD BE NEARLY STEADY OR SLIGHTLY FALLING TODAY AS
THE COLD AIR INVADES THE FA IN THE WAKE OF THE TROUGH AND BREEZY
NORTHWEST WINDS ENSUE. SNOW RAPIDLY SHUTS OFF TONIGHT...WITH
IMPROVING CONDITIONS FOR NEW YEARS DAY. SEMI-ZONAL FLOW WILL
CONTRIBUTE TO CONTINUED ABOVE NORMAL TEMPERATURES FOR THE FIRST
WEEK OF THE NEW YEAR.
MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-TODD-
YELLOW MEDICINE COUNTIES.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM CST
MONDAY FOR BENTON-BROWN-KANDIYOHI-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-REDWOOD-RENVILLE-SHERBURNE-
SIBLEY-STEARNS-WATONWAN-WRIGHT COUNTIES.
WI...NONE.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR BENTON-BLUE
EARTH-BROWN-CARVER-FARIBAULT-KANDIYOHI-LE SUEUR-MARTIN-
MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-REDWOOD-RENVILLE-
SCOTT-SHERBURNE-SIBLEY-STEARNS-WASECA-WATONWAN-WRIGHT
COUNTY(IES).
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-TODD-
YELLOW MEDICINE COUNTY(IES).
WI...NONE.
&&
BAP/LSHazardous weather outlook, Dec 31, 4:51 AM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
451 AM CST SUN DEC 31 2006
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
451 AM CST SUN DEC 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WINTRY MIX OF PRECIPITATION WILL OCCUR TODAY AS A STORM SYSTEM
LIFTS NORTHEASTWARD ACROSS THE CENTRAL PLAINS TOWARD THE GREAT
LAKES REGION. AREAS OF SNOW AND SLEET OVER WEST CENTRAL MINNESOTA WILL
CHANGE OVER TO SNOW BY MID MORNING. THE REMAINDER OF CENTRAL AND
SOUTH CENTRAL MINNESOTA WILL SEE RAIN CHANGING OVER TO SNOW DURING
THE LATE MORNING AND EARLY AFTERNOON HOURS...WHILE
PRECIPITATION ACROSS WEST CENTRAL WISCONSIN LOCATIONS WILL
TRANSITION TO SNOW THIS EVENING. ACCUMULATING SNOW IS EXPECTED
ACROSS MOST OF THE OUTLOOK AREA...WITH THE HIGHEST TOTALS IN THE 3
TO 5 INCH RANGE EXPECTED ACROSS PORTIONS OF CENTRAL AND SOUTH
CENTRAL MINNESOTA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.
Winter Storm, McLeod
- When
- December 31, 7:15 AM CST to 8:00 PM CST
- Where
- McLeod forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.824, -94.272 (the zone’s center; the record gives no point)
Seven inches of snow reported in Lester Prairie, along with 5.5 inches|at Hutchinson.
Winter Storm, Martin
- When
- December 31, 7:30 AM CST to 8:00 PM CST
- Where
- Martin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
Winter Storm, Faribault
- When
- December 31, 7:30 AM CST to 8:00 PM CST
- Where
- Faribault forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.674, -93.948 (the zone’s center; the record gives no point)
Six inches of snow fell at Minnesota Lake.
Winter Storm, Blue Earth
- When
- December 31, 7:30 AM CST to 8:00 PM CST
- Where
- Blue Earth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.035, -94.067 (the zone’s center; the record gives no point)
Ten inches of snow was reported at Mankato, along with 6 inches of snow at Amboy.
Winter Storm, Nicollet
- When
- December 31, 7:30 AM CST to 8:00 PM CST
- Where
- Nicollet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.350, -94.247 (the zone’s center; the record gives no point)
Six inches of snow was reported at St. Peter. Several vehicles were involved in traffic accidents across the county, with some vehicles skidding into ditches.
Winter Storm, Sibley
- When
- December 31, 7:30 AM CST to 8:00 PM CST
- Where
- Sibley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.580, -94.232 (the zone’s center; the record gives no point)
Henderson received 7 inches of snow.
Winter Storm, Wright
- When
- December 31, 8:00 AM CST to 8:00 PM CST
- Where
- Wright forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.174, -93.963 (the zone’s center; the record gives no point)
Buffalo picked up 7.5 inches of snow. Seven and one half inches was also|reported two miles north of Montrose, and 1 mile southwest of Delano.
Winter Storm, Sherburne
- When
- December 31, 8:00 AM CST to 8:00 PM CST
- Where
- Sherburne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.444, -93.775 (the zone’s center; the record gives no point)
Seven inches of snow reported at Zimmerman.
Winter Storm, Isanti
- When
- December 31, 10:15 AM CST to 9:30 PM CST
- Where
- Isanti forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.562, -93.295 (the zone’s center; the record gives no point)
Winter Storm, Carver
- When
- December 31, 10:30 AM CST to 8:00 PM CST
- Where
- Carver forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.821, -93.803 (the zone’s center; the record gives no point)
Ten inches of snow reported at Waconia, 7.4 inches in Chaska, with 7.0 inches reported in Watertown.
Winter Storm, Mille Lacs
- When
- December 31, 10:30 AM CST to 8:00 PM CST
- Where
- Mille Lacs forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.938, -93.630 (the zone’s center; the record gives no point)
Six inches of snow reported in Princeton.
Winter Storm, Kanabec
- When
- December 31, 10:30 AM CST to 10:00 PM CST
- Where
- Kanabec forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.945, -93.293 (the zone’s center; the record gives no point)
Six inches measured just south of Mora, and five and one half inches of snow reported at Mora.
Winter Storm, Hennepin
- When
- December 31, 11:00 AM CST to 9:00 PM CST
- Where
- Hennepin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
Seven inches reported at Plymouth.
Winter Storm, Waseca
- When
- December 31, 11:30 AM CST to 10:00 PM CST
- Where
- Waseca forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.022, -93.587 (the zone’s center; the record gives no point)
Seven inches was reported in Jaynesville.
Winter Storm, Scott
- When
- December 31, 11:30 AM CST to 9:00 PM CST
- Where
- Scott forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.649, -93.536 (the zone’s center; the record gives no point)
Six inches of snow reported at Shakopee.
Winter Storm, Le Sueur
- When
- December 31, 11:30 AM CST to 10:00 PM CST
- Where
- Le Sueur forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.371, -93.730 (the zone’s center; the record gives no point)
Eight and one half inches of snow fell at Montgomery.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, December 31, 20064 deaths · 6 events
- Rip Current in Florida, December 31, 20061 death · 8 injured · 1 event
- Tornado in Georgia, December 31, 20061 injured · $400,000 · F2 · 1 event
- Winter Storm and Winter Weather in Kansas, December 31, 200611 events
- Heavy Snow in Iowa, December 31, 20066 events
- Winter Weather in Iowa, December 31, 20064 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 31, 20062 events
- Heavy Snow in Iowa, December 31, 20062 events
- Winter Storm in Wisconsin, December 31, 20062 events
- Marine Thunderstorm Wind in Gulf of Mexico, December 31, 20061 event
- Damaging Wind in Indiana, December 31, 2006$3,000 · 50 kt wind · 1 event
- Damaging Wind in South Carolina, December 31, 200650 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8557, 8536, 8537, 8540, 8547, 8554, 8567, 8573, 8575, 8561, 8576, 8577, 8568, 8544, 8550, 8572.